|LETTER TO THE EDITOR
|Year : 2020 | Volume
| Issue : 3 | Page : 291-292
Unmasking of hypoparathyroidism by zoledronic acid infusion in a patient with sheehan syndrome
S Arun Viswanath, Bashir Ahmad Laway
Department of Endocrinology, Sher-I-Kashmir Institute of Medical Sciences, Srinagar, Jammu and Kashmir, India
|Date of Submission||04-May-2020|
|Date of Decision||10-May-2020|
|Date of Acceptance||14-May-2020|
|Date of Web Publication||30-Jun-2020|
Bashir Ahmad Laway
Department of Endocrinology, Sher-I-Kashmir Institute of Medical Sciences, Srinagar, Jammu and Kashmir
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Viswanath S A, Laway BA. Unmasking of hypoparathyroidism by zoledronic acid infusion in a patient with sheehan syndrome. Indian J Endocr Metab 2020;24:291-2
|How to cite this URL:|
Viswanath S A, Laway BA. Unmasking of hypoparathyroidism by zoledronic acid infusion in a patient with sheehan syndrome. Indian J Endocr Metab [serial online] 2020 [cited 2021 Feb 26];24:291-2. Available from: https://www.ijem.in/text.asp?2020/24/3/291/288550
Sheehan syndrome (SS) is a common cause of hypopituitarism in India, Growth hormone deficiency, hypogonadism, and treatment with thyroxine and corticosteroids predispose these women to osteoporosis. We report an unusual clinical course of a patient who developed severe hypocalcemia after treatment with zoledronic acid (ZA) and was found to have hypoparathyroidism.
A 45-year-old woman was diagnosed with SS at the age of 35 years based on postpartum hemorrhage, lactotroph, thyrotroph, corticotroph, somatotroph, and gonadotroph failure with empty sella on MR imaging. She was receiving hormonal replacement therapy (thyroxine, glucocorticoids, and combined oestrogen/progesterone pills) as per our institutional protocol. At the age of 43 years, dual-energy X-ray absorptiometry (DXA) scan was done. Findings at lumber spine (L1-L3) revealed mean BMD of 0.617 g/cm 2, Z-score of -3.4 and T-score of -4.5. Baseline investigations revealed albumin corrected serum calcium of 8.7 mgs/dl (normal range of 8.5–10.5), phosphorus of 4.6 mgs/dl (normal range of 2.5–5.1), magnesium of 2.8 mgs/dl (normal range of 1.5–2.5), and 25 (OH) D3 of 25.36 ng/ml (normal range of 20–50). Patient was given calcium and vitamin D supplements as recommended for her age. She was also given ZA, 4 mg as IV infusion over 15 min for treatment of osteoporosis. Forty-eight hours after infusion, she presented with perioral numbness and carpopedal spasm. She had features of tetany in the form of positive Chvostek and Trousseau sign along with biochemical hypocalcemia (serum calcium of 7.3 mgs/dl). She was treated with IV calcium gluconate with prompt recovery of symptoms. Oral calcium and calcitriol was prescribed; however, she continued with recurrent symptomatic hypocalcemia most likely related to inadequate compliance. Her biochemical profile nearly 2 years after ZA infusion revealed serum calcium of 8.1 mgs/dl, phosphorus of 4.4 mgs/dl, magnesium of 2.4 mgs/dl, 24-h urinary calcium of 4.8 mgs/kg/day (normal up to 4 mgs/kg/day), 25 (OH) D3 of 29.55 ng/ml, and PTH of 20.01 pg/ml (normal range 10-65), suggestive of hypoparathyroidism with hypercalciuria. Zoledronic acid is associated with an increased risk of hypocalcemia, however, nearly 85% of patients developing hypocalcemia do not require supplemental calcium. Hypocalcemia occurs mainly in patients with pre-existing hypoparathyroidism, impaired renal function, vitamin D deficiency, limited calcium intake, metastatic disease, and hypomagnesemia. These patient-related risk factors impair the normal compensatory mechanism of parathyroid hormone hypersecretion in response to the decline in calcium levels seen after bisphosphonate therapy. In our case, slightly lower levels of serum calcium and higher levels of phosphorus (suggestive of subclinical hypoparathyroidism) were overlooked prior to ZA infusion. Serum PTH level were not assayed prior to ZA infusion. Our patient developed symptomatic hypocalcemia despite receiving adequate calcium and vitamin D supplements prior to infusion. Similar cases have also been reported earlier. The peculiar finding in our case is the development of hypocalcemia within 48 h of ZA infusion, which is in contrast to most other case reports where patient developed hypocalcemia between the 4th and 11th day after bisphosphonate infusion. Further, prolonged hypocalcemia lasting for more than 2 years after ZA infusion is also a unique finding that has rarely been reported previously. To conclude, hypoparathyroidism may get unfolded after ZA infusion with early onset and prolonged hypocalcemia.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Laway BA, Mir SA, Gojwari T, Shah TR, Zargar AH. Selective preservation of anterior pituitary functions in patients with Sheehan's syndrome. Indian J Endocrinol Metab 2011;15(Suppl 3):S238-41.
Agarwal P, Gomez R, Bhatia E, Yadav S. Decreased bone mineral density in women with Sheehan's syndrome and improvement following oestrogen replacement and nutritional supplementation. J Bone Miner Metab 2019;37:171-8.
Crandall CJ, Newberry SJ, Diamant A, Lim YW, Gellad WF, Booth MJ, et al
. Comparative effectiveness of pharmacologic treatments to prevent fractures: An updated systematic review. Ann Intern Med 2014;161:711-23.
Chennuru S, Koduri J, Baumann MA. Risk factors for symptomatic hypocalcaemia complicating treatment with zoledronic acid. Intern Med J 2008;38:635-7.
Kreutle V, Blum C, Meier C, Past M, Mueller M, Schuetz P, et al
. Bisphosphonate induced hypocalcaemia – Report of six cases and review of the literature. Swiss Med Wkly 2014;144:w13979.